Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Duluth, MN

July 17, 2005Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 17, 2005, 4:15 AM CDT for Saint Louis County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2005, 4:15 AM CDT (09:15 UTC)
Expired
Jul 17, 2005, 4:32 AM CDT
In force
17 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 2:45 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 AM CDT SUN JUL 17 2005

.DISCUSSION...FOCUS FOR FORECAST IS POSSIBLE SEVERE WEATHER TODAY
AND TONIGHT AND PRECIP MIDDLE OF WEEK.

CURRENT SURFACE ANALYSIS INDICATE SCATTERED SHOWERS/POSSIBLE
THUNDERSTORMS FROM DLH TO COOK.  THIS AREA OF PRECIP HAS FORMED IN
AN AREA OF GOOD MOISTURE CONTENT AND INSTABILITY NEAR THE WARM
FRONT.A STRONG COLD FRONT WILL BE MOVING FROM THE DAKOTAS INTO
WESTERN MINNESOTA BY EARLY AFTERNOON...THEN INTO WISCONSIN AFTER
MIDNIGHT. AN ISOLATED SHOWER OR THUNDERSTORM CAN BE EXPECTED THIS
MORNING ACROSS PARTS OF NORTHERN MINNESOTA. MAINLY VFR CONDITIONS
WILL PREVAIL...WITH THE EXCEPTION OF LOCAL IFR CONDITIONS IN FOG
THROUGH 14Z. THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE
COLD FRONT AS IT MOVES THROUGH...AND MVFR OR LOCALIZED IFR
CONDITIONS CAN BE EXPECTED IN THE STORMS.  THE MAIN THREAT TODAY
WILL BE FROM THE COLD FRONT THAT WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT.  MODELS ARE SIMILAR IN BRINGING FRONT INTO
WESTERN AREAS BY 18Z...DLH BY 00Z AND ACROSS EASTERN PORTION OF WI
FORECAST ARE 06Z.  AHEAD OF THE FRONT...CONDITIONS WILL BE
UNSTABLE.  CURRENTLY...DEWPOINTS ARE MAINLY IN THE UPPER 60S TO
LOWER 70S.  FOR THIS AFTERNOON...MESOETA INDICATE CAPES 2500-3500
WITH SURFACE LIS AT -6 TO -8.  VERTICAL SHEAR IS NOT VERY HIGH AS
INDICATED BY THE MODELS.  THERE WILL BE GOOD FORCING WITH THE FRONT
AS MOVES EAST ACROSS FORECAST AREA GIVIG THE AREA A POSSIBILITY OF
SEVERE WEATHER WITH MAIN THREAT HAIL AND DAMAGING WINDS.  SWODY1 HAS
ENTIRE FORECAST AREA IN SLIGHT RISK.

ONCE FRONT MOVES OUT OF FORECAST AREA...COOLER AIR MOVERS INOTO THE
REGION.  AN UPPER LEVEL TROUGH WILL BE MOVING THROUGH THE REGION
GIVING THE AREA A POSSIBILITY OF PRECIP ON MONDAY. A RIDGE OF HIGH
PRESSURE MOVES INTO THE AREA FOR TUESDAY CONTINUING OF NEAR NORMAL
TEMPS.  A WEAK FORNTAL SYSTEM WILL BRING A POSSIBILITY OF SHOWERS ON
WEDNESDAY.

&&

.AVIATION...A STRONG COLD FRONT WILL BE MOVING FROM THE DAKOTAS INTO
WESTERN MINNESOTA BY EARLY AFTERNOON...THEN INTO WISCONSIN AFTER
MIDNIGHT. AN ISOLATED SHOWER OR THUNDERSTORM CAN BE EXPECTED THIS
MORNING ACROSS PARTS OF NORTHERN MINNESOTA. MAINLY VFR CONDITIONS
WILL PREVAIL...WITH THE EXCEPTION OF LOCAL IFR CONDITIONS IN FOG
THROUGH 14Z. THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE
COLD FRONT AS IT MOVES THROUGH...AND MVFR OR LOCALIZED IFR
CONDITIONS CAN BE EXPECTED IN THE STORMS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

STEWART/MELDE
Hazardous weather outlook, Jul 16, 7:08 AM CDT, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
708 AM CDT SAT JUL 16 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
708 AM CDT SAT JUL 16 2005

...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TODAY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION TODAY.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY.  SOME OF THESE
STORMS MAY HAVE HEAVY RAIN...PEA SIZE HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR SUNDAY AND SUNDAY
NIGHT.  THE PRIMARY THREATS OF THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY AFTER 100
PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:41 AM CDTSevere Thunderstorm WarningDLHSaint Louis34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.